Flash Flood, Wayne
- When
- July 6, 1:05 PM MST to 4:00 PM MST
- Where
- Wayne County, Central Portion
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.324, -110.904 (the zone’s center; the record gives no point)
Several strong thunderstorms moved over northern areas of Capital Reef National Park produced very heavy rainfall within about an hour and a half. The heavy rain produced a flash flood that impacted mainly central and southern areas of the park.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Several strong thunderstorms moved over northern areas of Capital Reef National Park produced very heavy rainfall within about an hour and a half. The heavy rain produced a flash flood that impacted mainly central and southern areas of the park. Notom road, located in Garfield County, was damaged and closed for a 24 hour period. The damage occurred near the Bitter Creek divide area south of the Cedar Mesa campground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 6, 9:30 AM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1030 AM MDT TUE JUL 6 2004 .SYNOPSIS...NORTHWEST FLOW OVER THE AREA TODAY WILL CONTINUE A DRY AND STABLE AIRMASS OVER THE NORTH WHILE A LITTLE MOISTURE LINGERS OVER SOUTHERN UTAH. THE FLOW BECOMES SOUTHWESTERLY ON WEDNESDAY AS AN UPPER TROUGH DEVELOPS ALONG THE WEST COAST LEADING TO WARMER TEMPERATURES AND MOISTURE SPREADING NORTH. && .DISCUSSION...A BAND OF HIGHER PRECIPITABLE WATER LAYS ACROSS SOUTHERN UTAH ALONG THE ARIZONA BORDER. THIS WILL PROVIDE A NICE SOURCE FOR ISOLATED TO SCATTERED THUNDERSTORMS AS THE AIRMASS DESTABILIZES AROUND MIDDAY. STABLE AIRMASS TO CONTINUE ACROSS NORTHERN UTAH TODAY AND CONVECTION WILL REMAIN SOUTH OF AN ELY TO GREEN RIVER LINE. MINOR UPDATE TO ADD MENTION OF TS TO WEST CENTRAL AND SEVIER VALLEY ZONES. STILL LOOKS LIKE POSSIBLE FIRE WEATHER CONCERNS ON WEDNESDAY AFTERNOON WITH WIND AND SOME DRY LIGHTNING AS SOUTHWEST FLOW INCREASES AND INSTABILITY WILL MOVE NORTH AND COVER MOST OF THE CWA. WILL INTERROGATE THE 12Z RUNS MORE COMPLETELY BEFORE DECIDING ON FIRE WEATHER HIGHLIGHTS ARE NEEDED FOR WEDNESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && BRENCHLEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT TUE JUL 6 2004 IDZ024-025-UTZ001>021-WYZ021-071200- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 600 AM MDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING. .DAY ONE... TODAY ISOLATED THUNDERSTORMS WILL DEVELOP IN SOUTHERN UTAH THIS AFTERNOON AND INTO THE EARLY EVENING. THE STRONGER STORMS WILL BE SLOW MOVING AND COULD CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL RETURN TO THE REST OF THE REGION BY WEDNESDAY AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE FORECAST THURSDAY AND FRIDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
The Cedar City radar (KICX), 190 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422467, 5422468.